Alert archive / Utah / Red Flag Warnings in 2020
Red Flag Warning 31, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 27, 2020, 3:09 AM MDT for 19 counties in Utah. It took effect at Aug 27, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2020, 3:09 AM MDT (09:09 UTC)
- In effect from
- Aug 27, 2020, 12:00 PM MDT
- Expired
- Aug 27, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Cache County, UT, Duchesne County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Morgan County, UT, Piute County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Washington County, UT, Wayne County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 187 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 9.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 3605 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
736 WWUS85 KSLC 270909 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 309 AM MDT Thu Aug 27 2020 UTZ492-495-271715- /O.NEW.KSLC.FW.W.0031.200827T1800Z-200828T0200Z/ Central Utah West Desert-Color Country West Desert- 309 AM MDT Thu Aug 27 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND 495... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert and Fire Weather Zone 495 Color Country West Desert. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ479>483-271715- /O.NEW.KSLC.FW.W.0031.200827T1800Z-200828T0200Z/ Wasatch Mountains-Uinta Mountains-Western Ashley National Forest- Western Uintah Basin-Southern Ashley National Forest- 309 AM MDT Thu Aug 27 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...480...481...482 AND 483... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 Western Ashley National Forest...Fire Weather Zone 482 Western Uintah Basin and Fire Weather Zone 483 Southern Ashley National Forest. * WINDS...Southwest 10 to 20 mph with gusts 25 to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ493-271715- /O.NEW.KSLC.FW.W.0031.200827T1800Z-200828T0200Z/ Central Utah Mountains- 309 AM MDT Thu Aug 27 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 493... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
1 follow-up statement
895 WWUS85 KSLC 271802 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 1202 PM MDT Thu Aug 27 2020 UTZ492-495-280200- /O.CON.KSLC.FW.W.0031.000000T0000Z-200828T0200Z/ Central Utah West Desert-Color Country West Desert- 1202 PM MDT Thu Aug 27 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND 495... * AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert and Fire Weather Zone 495 Color Country West Desert. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ479>483-280200- /O.CON.KSLC.FW.W.0031.000000T0000Z-200828T0200Z/ Wasatch Mountains-Uinta Mountains-Western Ashley National Forest- Western Uintah Basin-Southern Ashley National Forest- 1202 PM MDT Thu Aug 27 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479... 480...481...482 AND 483... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 Western Ashley National Forest...Fire Weather Zone 482 Western Uintah Basin and Fire Weather Zone 483 Southern Ashley National Forest. * WINDS...Southwest 10 to 20 mph with gusts 25 to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ493-280200- /O.CON.KSLC.FW.W.0031.000000T0000Z-200828T0200Z/ Central Utah Mountains- 1202 PM MDT Thu Aug 27 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 493... * AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 26, 8:43 PM MDT, 6 hours 26 minutes earlier.
Area forecast discussion, Aug 26, 8:43 PM MDT, 6 hours 26 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 843 PM MDT Wed Aug 26 2020 .SYNOPSIS...The forecast area will see warm and generally dry conditions tomorrow under the influence of high pressure over the Desert Southwest. Moisture will slowly return from the south Friday through the first half of the weekend. A strong trough will usher in a large scale pattern change by early next week. && .DISCUSSION...Southwest flow aloft on the backside of high pressure is moving a drier airmass into Utah and southwest Wyoming this evening. Satellite derived PWs are primarily in the 0.4 to 0.6 inch range across the forecast area, with some higher values pooled over southeast Utah. Radar indicates a few weak showers persisting over eastern portions of the forecast area that are continuing rapidly east. This convection will continue to diminish with the loss of daytime heating. Maxes today ran up to 10F above seasonal normals across the area, but northern Utah will see some slight cooling by tomorrow afternoon as a weak trough currently centered along the Pacific coast brings a weak frontal boundary into northern Utah. The approach of this front will cool maxes by up to 5F, with the subtle cooling trend continuing into Friday. Conditions will remain dry, however, so afternoon and evening convection will stay isolated and focused over the higher terrain. The passage of the front is expected to reorient the ridge over the ridge, bringing more of a southerly component to the flow, drawing a bit of moisture back northward into southern Utah. A strong trough will then bring a major pattern change to the area late in the weekend into early next week, resulting in much cooler temperatures. No updates expected to the forecast this evening. && .AVIATION...The SLC terminal will see VFR conditions through the night, but some haze is possible with smoke moving back into the area. Northerly winds are expected to shift to the southeast between 03Z and 05Z. && .FIRE WEATHER...Southwest winds will be elevated tomorrow as a weak cold front approaches northern Utah with the breeziest conditions anticipated over western Utah. Combined with the dry conditions, this could result in pockets of isolated critical fire weather conditions. Winds will decrease a bit on Friday but are expected to become breezy again in parts of the area over the weekend as a stronger trough approaches the area. Isolated showers and thunderstorms capable of producing wetting rains are possible over the higher terrain tomorrow with better coverage anticipated Friday and Saturday with increasing moisture. A big pattern change is expected by early next week as a strong cold front impacts the district. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...Red Flag Warning from noon until 8 PM MDT Thursday for WYZ277. && Traphagan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 26, 11:28 PM MDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1128 PM MDT Wed Aug 26 2020
UTZ002-003-007-270600-
Wasatch Mountains I-80 North UT-Northern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
1128 PM MDT Wed Aug 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SALT LAKE AND
SOUTHEASTERN DAVIS COUNTIES UNTIL MIDNIGHT MDT...
At 1128 PM MDT, National Weather Service Doppler radar indicated
showers capable of producing gusty winds over Salt Lake City
International Airport, or near Salt Lake City...moving northeast at
30 mph.
Wind gusts of 40 to 55 mph are possible.
Locations impacted include...
Salt Lake City, Bountiful, Farmington, Kaysville, North Salt Lake,
Centerville, Woods Cross, West Bountiful and Salt Lake City
International Airport.
This includes the following highways...
Interstate 15 between mile markers 309 and 326.
Interstate 80 in Utah between mile markers 110 and 118.
Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
LAT...LON 4101 11182 4097 11178 4096 11182 4091 11179
4073 11195 4077 11209 4100 11199
TIME...MOT...LOC 0528Z 217DEG 27KT 4079 11197
ChurchThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 11:28 PM MDT | Special Weather Statement | SLC | Salt Lake | 32 min |
Nearby
Red Flag Warnings in Utah, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.